Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 117, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 30, 2002, 5:46 PM CDT for Vilas County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 30, 2002, 5:46 PM CDT (22:46 UTC)
- Expired
- Sep 30, 2002, 6:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Vilas County, WI
The radar
The Marquette radar (KMQT), 185 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 30, 6:21 PM CDT | Hail 1.75 | Conover, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
465 WUUS53 KGRB 302246 SVRGRB WIC125-302345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 546 PM CDT MON SEP 30 2002 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VILAS COUNTY IN WISCONSIN * UNTIL 645 PM CDT * AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A LINE OF SEVERE THUNDERSTORMS WITH HAIL UP TO 1 INCH IN DIAMETER. THE LINE WAS LOCATED FROM 23 MILES WEST OF LAC DU FLAMBEAU TO 35 MILES EAST OF LAC DU FLAMBEAU. THE LINE WAS MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THE STORMS INCLUDE... LAC DU FLAMBEAU BY 555 PM CDT. SAYNER BY 605 PM CDT. STAR LAKE BY 610 PM CDT. MANITOWISH WATERS BY 620 PM CDT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR BUILDING. HAIL UP TO ONE INCH DIAMETER WAS REPORTED IN THE WOODRUFF AREA. CAMPERS AND OTHERS SHOULD SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY. LAT...LON 4592 9066 4592 8911 4619 8905 4631 8982 KIECKBUSCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:30 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 30, 2:30 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CDT MON SEP 30 2002 SEVERE WEATHER THREAT IN NORTHCENTRAL WISCONSIN THIS EVENING WITH LOW LEVEL MOISTURE AND CONVERGENCE ALONG WARM FRONT AND GOOD UPPER SUPPORT. AIR IS DRIER FURTHER SOUTH AND EAST SO FEEL THREAT IS MINIMAL THERE... THOUGH THERE COULD BE SOME SCATTERED STORMS ALONG AXIS OF LOW LEVEL JET. WEAK TROUGH MOVES THROUGH LATE TONIGHT BUT AIR JUST SLIGHTLY DRIER BEHIND IT. MODELS FORECAST WAVE TO MOVE NORTH ALONG FRONT TOMORROW NIGHT. AVN AND UKMET ARE FURTHER NORTH WITH THE SYSTEM WHICH MAKES SENSE AS FRONT MAKES LITTLE EASTWARD PROGRESS BEFORE STALLING AND UPPER FLOW REMAINS SOUTHWEST. DRIER AND SOMEHWAT COOLER AIR COMES IN AFTER THAT. COORDINATED WITH MQT. .GRB...NONE. RDM WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 30, 12:00 PM CDT, 5 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE... A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A FEW OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED. RDM WWW.CRH.NOAA.GOV/GRB
In the hours before
Special weather statement, Sep 30, 12:00 PM CDT, 5 hours 46 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT MON SEP 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE... A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A FEW OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND POSSIBLY AN ISOLATED TORNADO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN... A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS EXPECTED. RDM WWW.CRH.NOAA.GOV/GRB
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:36 PM CDT | Severe Thunderstorm Warning | GRB | Marathon, Wood | 54 min |
| Sep 30, 12:57 AM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 30, 12:57 AM CDT | Special Marine Warning | GRB | 2 hr | |
| Sep 30, 6:01 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 59 min |
| Sep 30, 6:13 PM CDT | Tornado Warning | GRB | Florence, Forest | 47 min |
| Sep 30, 6:54 PM CDT | Tornado Warning | GRB | Lincoln | 51 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.